Allergies

What is Salicylate Toxicity ?

Salicylates possess anti-inflammatory and antipyretic, analgesic action. They are generally available in the form of injections and capsules. They are also available in the form of creams and lotions.

Metabolic Effects of Salicylate Toxicity

Salicylates directly affect the respiratory system. They simulate the lipid metabolism but inhibit the protein metabolism. As a result, the following metabolic changes take place:

  • Increased oxygen consumption
  • Increased carbon dioxide production
  • Decreased hepatic glycogen
  • Hyperpyrexia (High fever)
  • Increased alkaline contents in respiratory output
  • Urinary acidosis

Effects on Metabolism due to Salicylate Toxicity

The following are the major metabolic repercussions of salicylate toxicity:

  • Ketoascidosis
  • Aciduria

Demographic Scenario of Salicylate Toxicity

Data of the American Association of Poison Control Center Toxic Exposure Surveillance System (AAPCC TESS) has reported a decline in toxic exposures to salicylate toxicity among children over the past two decades.

The following four categories provide handy guidance for assessing the potential severity and morbidity of an acute, single event, nonenteric-coated, salicylate ingestion. They are:

  • Less than 150 mg/kg – No toxicity to mild toxicity
  • From 150-300 mg/kg – Moderate to mild toxicity
  • From 301-500 mg/kg – Severe toxicity
  • Greater than 500 mg/kg – Potentially harmful toxicity

Vulnerable Groups of Salicylate Toxicity

Evidence Based on Race

Till date no data is available which clearly indicates racial vulnerability to salicylate toxicity

Evidence Based on Sex

Till date no data is available which clearly indicates sexual vulnerability for salicylate toxicity.

Age-wise prevalence of salicylate toxicity

Infants and elders form the most vulnerable group.

Pattern of Salicylate Toxic Exposure

Acid base imbalance varies with age and level of exposure.

In infants, respiratory alkalosis is not witnessed. The most common symptom among infants is ketoacidosis.

Use of acetaminophen and child-resistant packaging are two major causes that lead to toxic exposure in children.

Leave a reply

Your email address will not be published. Required fields are marked *